Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

What is my body doing with these thyroid meds?

Been on thyroid medication for 40 plus days now.  Couldn't deal with T3 at all.  Horrible panic attacks.  Now on T4 for 40 days and now I'm feeling dizzy on it and a bit hyper.  Heart palps, nauseous, anxiety.  I'm taking 25mcg in the AM.  Today I cut it in half and see how it goes.  My symptoms 6 months ago were extreme tiredness, losing hair, loss of eyebrows on the outer edges etc....  Could I just need a lower dose now or what?
3 Responses
Avatar universal
What ws the dosage of T3?  If you are having those reactions to such a small dose of even T4, there is likely some problem other than the thyroid med itself that is causing your current symptoms.

Six months ago you had a number of symptoms that are frequently related to hypothyroidism.  In addition to that, please post your thyroid related test results and reference ranges from which the doctor diagnosed hypothyroidism.  Also, any thyroid related test results and reference ranges shown on the most current  lab report. Have you been tested for ferritin and cortisol?
1 Comments
I was on 5mcg T3 but I've never done well with it.  Dr.'s have tried it on me years ago and I never tolerated it but years ago I was not symptomatic.
TSH was .605 range is .450-4.5
Antibodies 497 (Hashi's)
Free T4 1.06 range is .82-1.77
reverse T3 20.6 range is 9.2 -24.1
We are still waiting on the Free T3. Lab messed up and didn't run it and they were supposed to.  Back in June it wasn't that bad, a bit low.  Coritsol has been run in the past and it was low but not super low.  I run low normally.  Have not been tested for ferritin.  
Avatar universal
The best test for cortisol is the diurnal saliva cortisol panel of 4 tests at different times of the day.  This is for Free cortisol.  The usual test at the doctor's office is morning serum cortisol, which is not as useful, but better than nothing.  

Both low cortisol and low ferritin can cause reactions when taking thyroid med.  It is even recommended that low cortisol be optimized before starting on thyroid med.  So I suggest trying to get both of those tested, along with Vitamin D and B12.

If you have the prior cortisol test result and reference range shown on the lab report, please post it.  Also if you recall the prior Free T3 result, please post that also.  

With your symptoms, and the positive test for Hashi's, along with the relatively low Free T4, the somewhat high Reverse T3, and likely low Free T3, hypothyroidism is indicated.  That will require treatment with thyroid med, so it is imperative that you find out about the cortisol and ferritin, and optimize those in order to prevent reactions to thyroid med.  
4 Comments
Vitamin D has always been low, not real low but on the low side so I supplement. B-12, sends me into high anxiety so I don't even get close to that as far as supplementing.  The cortisol I took was saliva but that was so many years ago. It was a 24 hour test.    I will ask the Dr. about the ferritin.  I've always been VERY sensitive to medications.  I can't tolerate any type of oral antibiotics.  I'm throwing up within a day or 2.  So IF I need them, it's done by injection or IV. Can't take any type of pain medication RX type.  Rips my stomach up to pieces.  I'm still thinking I need a small amount of T4 but small.  And NO T3.  T3 has always been a problem if taken.  I've tried compound type, synthetic etc... all adds up to panic attacks.
Just got my T3 labs back.  My T3 is 1.7
But the labs came back as LC/MS/MS wth does that mean???  That was a free T3
What is the reference range for the Free T3, as shown on the lab report?
Avatar universal
Taking a small amount of T4 will not help.  Your system will respond by reducing TSH, thus reducing output of natural thyroid hormone.  Serum thyroid is the sum of both natural thyroid hormone and thyroid med, so the net effect will be essentially no change.  Only when med dosage basically suppresses TSH will further med dosage increases result in rising FT4 and FT3 levels.  

From what you have told us I suspect that you may be too low in cortisol, and maybe also low in ferritin.  Either of those will cause reactions to taking thyroid med.  So you need to get tested for cortisol and ferritin right away.  I highly recommend the diurnal saliva cortisol panel of 4 tests.  If the doctor won't do that, or insurance won't cover it, then a morning serum cortisol would be an alternative.  

How much Vitamin D do you supplement with daily?  D needs to be at least 50 ng/mL. If supplementing B12 is a problem, you should ask about B12 injections.  B12 needs to be in the upper end of its range.  Ferritin needs to be at least 100.

Do you think you can get this done?
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child